It Could Be Your Medication – Drugs That Cause Tinnitus

There are over 200 drugs that cause tinnitus, yet there is a very limited number of medications available for the condition. Quite interesting, isn’t it? The medications that cause ringing in the ears are referred to as ototoxic, which means that they are harmful to the cochlear or vestibular (balance) structures in the ear. Besides ear ringing, they may also cause hearing loss, dizziness, and vertigo.

Here are a few examples:

 Analgesics: aspirin, nonsteroidal anti-inflammatory drugs
 Antibiotics: aminoglycosides, chloramphenicol, erythromycin, tetracycline, vancomycin
 Chemotherapy drugs: bleomycin, cisplatin, mechlorethamine, methotrexate, vincristine
 Loop diuretics: bumetanide, ethacrynic acid, furosemide
 Others: chloroquine, quinine, mercury, lead

Apparently, there are more tinnitus-causing medications and they can be the cause of the ringing in your ears without you knowing it. Thus, if you are suffering from tinitus and you are under medication for a different condition, consult your doctor about it as soon as you can. To diagnose ototoxicity, its symptoms, your history as a patient, and certain test results are taken into consideration. If the cause of ear ringing is found to be the particular drug that are using, your doctor will advise you to stop taking that drug and may prescribe with another one.

Furthermore, one of the effects of ringing in the ears is increased stress. In order to manage or control stress, sufferers take antidepressants. Although not applicable for all cases, antidepressants may actually increase the level of the unwanted sound. Also, they have known side affects such as dizziness, drying of the mouth, blurring of the vision, and constipation. Thus, be careful in the kinds of medication that you use to relieve you of the symptoms of tinitus. It would be best to seek advice from your health care provider.

Speaking of what can cause ear ringing, there are other known causes. These include noise-induced cochlear damage, stress, sinusitis, allergies, Meniere’s Disease, age-associated hearing loss, earwax impaction, temporomandibular joint (TMJ) syndrome, whiplash injury, muscle tension, hyperthyroidism, vitamin B12 deficiency, high blood pressure, atherosclerosis, and malformation of the capillaries.

The number of drugs that cause tinnitus is high, so you should be vigilant on any drug that you use. Take time to read the literature supplied with it. It is also recommended that you ask your doctor about its likelihood of causing ear ringing as well as its other side effects. Prevention is always better than cure, as the cliché goes.

About these ads
Explore posts in the same categories: Tinnitus, Tinnitus Causes

Tags: , , ,

You can comment below, or link to this permanent URL from your own site.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


Follow

Get every new post delivered to your Inbox.

%d bloggers like this: